Adrenal insufficiency : I’ve been on prednisolone... - PMRGCAuk

PMRGCAuk

11,980 members21,839 posts

Adrenal insufficiency

Tuppence55
Tuppence55

I’ve been on prednisolone now for 20 months tapering from 15mg to the present 7.5 mg with a few set backs but since adopting the DSNS regime all going ok. My question is how likely am I to develop Adrenal Insufficiency?

12 Replies
oldestnewest

That’s impossible to say because it is so individual. I read somewhere that docs underestimate its prevalence or how little Pred can cause it. It also depends on what you mean by insufficiency too, a crisis or the long road to recovery of the adrenal axis or both? Adrenal production is part of a process starting in the brain which hasn’t needed to work due to being swamped by artificial cortisol. It’ll depend on how long you’ve been on Pred, how high a dose and how responsive your body is to being switched back on. Above all, it is essential you don’t do this last bit too fast so that you outstrip the body’s current ability to fire up its adrenal production line. It does need to be challenged, as in you need to give it less Pred but oh so slowly because so you don’t suffer. I found it horrible but many don’t. The Synacthen test to check your adrenal function is done under 5mg (above that the system is still so sleepy) but it only checks for the adrenal glands’ function. Whilst this is very useful indeed, it doesn’t tell you if the rest of the cortisol production line will function effectively every time it needs to. To put things into perspective, it is advised to carry a steroid card for a year after stopping steroids.

Tuppence55
Tuppence55 in reply to SnazzyD

Thank you for your advise. Would I be less likely to cope with stress if I was suppressed?

SnazzyD
SnazzyD in reply to Tuppence55

Very much so,. Cortisol is one of those things you don’t notice until it’s not there; it gets you through every single physical or emotional thing all day every day. I found that without a reliable adrenal function, even a trivial thing like nearly falling over after a trip was enough to get me shaking and feel fatigued. For some months until it sorted itself out, even driving to the shops wiped me out. My emotional regulation was all over the place as well.

Tuppence55
Tuppence55 in reply to SnazzyD

Thank you again for you prompt and succinct reply. The reason I am asking is the last week has been very stressful for me and I have felt quite unwell, shaking tearful and as you say emotionally wiped out. I have been unable to control my anxiety about returning to work next week after being on the gov shielding list since lockdown as clinically vulnerable. Going into a situation where I am totally unable to socially distance from my very special needs children and colleagues. My Head has said he is unable to keep me safe hence my extreme stress levels. The government have not though this through if you work environment I’d unsafe for you, what are you supposed to do. Thank you again

PMRpro
PMRproAmbassador in reply to Tuppence55

If you have been furloughed, you are shielded until the end of October though. I signed a petition for the furlough scheme to be extended for the extremely vulnerable and I got this response from the government this morning:

"Previously furloughed employees who are unable to work from home but are still Clinically Extremely Vulnerable (CEV) can still be furloughed flexibly under the CJRS until the end of October.

The Government continues to ensure that the Clinically Extremely Vulnerable (CEV) can be suitably protected and have access to adequate support as the country returns to work. The Coronavirus Job Retention Scheme (CJRS) flexible furloughing is designed to ensure that employees, especially those who may be shielding, are able to talk with their employer and agree options as to their work.

From 1 August, the government has relaxed advice to those who may be shielding or are Clinically Extremely Vulnerable (CEV) in order to ensure that they can still stay at home as much as possible, but that if they are unable to work from home they can work on site, if the work environment is COVID-safe.

It is important that CEV people continue to take careful precautions, and employers should do all they can to enable them to work from home where this is possible, including by moving them to another role if required. Where this is not possible, CEV people should be provided with the safest onsite roles that enable them to maintain social distancing from others.

Employees who are unable to work from home but are still CEV can still be furloughed flexibly under the CJRS until the end of October, provided they have previously been furloughed for at least 3 consecutive weeks taking place any time between 1 March 2020 and 30 June.

Clinically extremely vulnerable people who may not be eligible for the CJRS are also able to benefit from the Government’s unprecedented package of financial support. This includes an increase in welfare payments worth a further £9.3bn according to Office for Budget Responsibility estimates, help in obtaining food and medicine, and £500million provided for councils to help support the vulnerable.

HM Treasury"

Hope this helps - 2 months is better than nothing.

SnazzyD
SnazzyD in reply to Tuppence55

I also found that once below 8mg to about 5mg was the worst. It felt that I had too much Pred to make the adrenals wake up properly but too little to deal with life. At the time it was a hunch and I’d not yet seen an endocrinologist (that was at 4mg) to confirm this, so I kept slowly but doggedly reducing at 0.5mg per 6-8 weeks. I had no disease symptoms of my GCA but the overall aches made me wonder if I had PMR, but then I decided it wasn’t because it wasn’t too all body and vague location.

The one big difference I had compared to you was that I wasn’t working and thank goodness I had stopped. The docs made it sound that once I got below 10mg all would be almost normal and life would begin again. While I felt delightfully less ‘Preddy’ the adrenal situation made up for it and I felt debatably worse. If you are struggling to function you may have the decision to either stay on a dose a bit higher than this (not ideal for a long term strategy) or take some long term leave, or stop working until you are better.

SnazzyD
SnazzyD in reply to Tuppence55

Very much so.

DorsetLady
DorsetLadyPMRGCAuk volunteer

How long is a piece of string?

SnazzyD has given good advice, so no point in looking for problems.

Glad to hear DSNS regime is working well - long may it continue.

DorsetLady
DorsetLadyPMRGCAuk volunteer

Have amended! 😳

PMRpro
PMRproAmbassador

How long is a piece of string? Some do, some don't. The slower you taper at this low stage the less likely it is your body won't manage. A study in Leeds where Prof Mackie provided a cohort of patients struggling with reduction did find that there were a lot more than expected who took a long time to get back to normal function - it isn't a straighforward journey.

I can't cope with sudden or severe stress at times now on 15mg - every day stuff is OK. At a lower dose it will be more marked.

"My question is how likely am I to develop Adrenal Insufficiency?"

You are at the 7 mg threshold where you will probably find out. You can only hope that you will get past that threshold. The symptoms of adrenal insufficiency can mimic PMR so things really get confusing. Best of luck to you!

I should add that an endocrinologist was involved when I got to a lower dose. She advised me to keep a prednisone bottle in my pocket just in case.

I have had adrenal problems a couple of times and written posts on it. I haven't come across that many people on here who have had it so I wouldn't worry too much about it as it may or may not happen. Go really slow with tapering and if you ever start to feel really unwell such as extreme fatigue, no energy, low BP, nausea, dizzyness, weakness, then adrenal insufficiency may be involved. So just monitor symptoms. It's a good idea to do so anyway so you can tell doctors the details if they ask. My problems arose trying to get below 5.

You may also like...